Hail, Christian
- When
- August 27, 3:09 PM CST
- Where
- Christian County, Crofton
- Measured
- 0.75 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.050, -87.483
Thunderstorms developed over western Kentucky during the heat of the afternoon. A few storms produced brief microbursts with winds from 60 to 75 MPH.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Thunderstorms developed over western Kentucky during the heat of the afternoon. A few storms produced brief microbursts with winds from 60 to 75 MPH. A relatively long-lived severe storm event occurred in the Owensboro area, when a cluster of storms crossed the Ohio River from Rockport, Indiana. This cluster of storms produced wind damage as it moved south from Indiana across the greater Owensboro area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 27, 1:53 AM CST, 13 hours 16 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 253 AM CDT WED AUG 27 2003 MAIN FORECAST CONCERNS FOR TODAY REMAIN THE CHANCE FOR CONVECTION IN ADDITION TO THE HEAT AND HUMIDITY. THE NEXT FORECAST CHALLENGE RESTS WITH THE FRONTAL PASSAGE AND ASSOCIATED PRECIPITATION CHANCES LATE WEEK. WITH LIMITED 00Z MODEL DATA...THE MORNING FORECAST PACKAGE WILL BE VERY SIMILAR TO THE PREVIOUS ONE...WITH ONLY VERY MINOR TWEAKS TO TEMPERATURE AND PRECIPITATION PROBABILITY TODAY. A COMPARISON OF THE TWO 00Z MODEL REPLACEMENTS (MM5 AND NOGAPS) INDICATED NO SIGNIFICANT CHANGES TO THE GENERAL FORECAST SCENARIO FROM THE EARLIER ETA AND GFS RUNS. IN GENERAL...A COLD FRONT IS STILL EXPECTED TO DROP INTO THE INTERSTATE 64 CORRIDOR LATER TODAY...THEN RETREAT BACK TO THE NORTH AFTER MIDNIGHT TONIGHT. WITH MODERATE INSTABILITY AND FORECAST HIGHS AT OR ABOVE CONVECTIVE TEMPERATURES IN THE LOWER 90S...EXPECT THE DEVELOPMENT OF ISOLATED TO SCATTERED CONVECTION THIS AFTERNOON. COVERAGE SHOULD BE SLIGHTLY BETTER OVER SOUTH-CENTRAL ILLINOIS AND SOUTHWEST INDIANA IN CLOSER PROXIMITY TO THE FRONT. THE COMBINATION OF HEAT AND HUMIDITY WILL FORCE HEAT INDICES TO NEAR OR JUST ABOVE 100 DEGREES...SO WILL MAINTAIN A HEADLINE IN THE ZONE PACKAGE. EXPECT MAINLY DRY CONDITIONS LATER TONIGHT INTO THURSDAY NIGHT... ALTHOUGH ISOLATED THUNDERSTORM ACTIVITY CERTAINLY CANNOT BE RULED OUT DURING THE AFTERNOON AND EVENING HOURS ON THURSDAY. THE NEXT STORM SYSTEM WILL TAKE ITS TIME MAKING IT PAST THE AREA LATE THIS WEEK...BOOSTING RAIN CHANCES AS IT DOES SO. AT THIS TIME...THERE IS STILL MUCH UNCERTAINTY AS TO HOW LONG THE SYSTEM WILL IMPACT THE AREA. 18Z GFS...00Z NOGAPS (GFS REPLACEMENT)...AND 00Z CANADIAN ALL SUGGEST THE FRONT WILL STALL JUST TO OUR SOUTH AS A SECONDARY WAVE TRANSLATES EAST ALONG THE FRONT SATURDAY NIGHT AND SUNDAY. THUS...IT IS DIFFICULT TO ARGUE AGAINST LINGERING PRECIPITATION INTO SUNDAY. UNTIL NEW MODEL DATA BECOMES AVAILABLE...WILL BUMP UP POPS ABOUT 10 PERCENT TO SLIGHT CHANCE NORTHWEST AND CHANCE SOUTHEAST. OTHERWISE...NO CHANGES TO THE EXTENDED ARE WARRANTED AT THIS TIME. .PAH...NONE. RJP
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-281000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 500 AM CDT WED AUG 27 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE POSSIBLE ACROSS THE ENTIRE AREA THIS AFTERNOON AND EVENING. COVERAGE WILL VARY FROM SCATTERED ALONG THE INTERSTATE 64 CORRIDOR TO ISOLATED NEAR THE SOUTHERN BORDER OF MISSOURI AND KENTUCKY. SEVERE THUNDERSTORMS ARE NOT EXPECTED. IN ADDITION...TODAY WILL AGAIN BE HOT AND HUMID. AFTERNOON HEAT INDICES ARE FORECAST TO PEAK AROUND 100 DEGREES. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY HEAT AND HUMIDITY WILL CONTINUE INTO THURSDAY...AS HEAT INDICES TOP 100 DEGREES IN MOST AREAS DURING THE AFTERNOON HOURS. THERE WILL ALSO BE AN INCREASING CHANCE OF SHOWERS AND THUNDERSTORMS AS THE WEEKEND APPROACHES. MOST OF THE ACTIVITY WILL BE DURING THE AFTERNOON AND EVENING HOURS THROUGH FRIDAY. AFTER THAT THE CHANCE OF SHOWERS AND THUNDERSTORMS CONTINUES INTO SUNDAY. THE MAIN THREAT WILL BE LOCALLY HEAVY RAINFALL AS THE STORMS WILL MOVE SLOWLY. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE...BUT THE PROBABILITY OF WIDESPREAD SEVERE WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. RJP
The national radar mosaic for the moment the first event began.
3 thunderstorm wind, 1 hail, 1 lightning. Local standard time, as filed.
Trees and power lines were blown down.
A wind gust to 75 MPH was measured near the interchange of Interstate 24 and the Purchase Parkway, which is near Calvert City. Tree limbs were blown down.
At least 14 trees were blown down, blocking or partially blocking roads. Most of them were in the west central part of the county. A wind gust to 57 MPH was measured in the city of Owensboro. In Owensboro, there were two reports of fallen limbs damaging cars.
Lightning struck the air conditioning unit of a house, starting a fire that caused severe damage to the living room.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2003Every state in 2003This day in weather historyWarnings in Kentucky, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5379300, 5379299, 5379374, 5379373, 5379375.